I have been taking Klonopin for 20 years for panic attacks and anxiety. The dosage has steadily increased to 2mg three to four times daily. I am going to be admitted into a hospital in the next day or so to be weaned off this drug as my doctor feels this is dangerous, and my anxiety has returned meaning that I have developed a very high tolerance to the point that it is no longer effective, but physically I need the drug. However I have heard that it completely re-wires your brain. I am worried about having seizures, and not feeling 'normal' again. I would appreciate any help with my concerns.
I understand your anxiety as I have been on a regular low dose of alprazolam for about 3-4 years. I had decided when I felt it was not working I would not let them increase the dose so was already lowering it on my own when I went to the Dr.
At this time I have went from 1.25 mil to .50-.75 divided through the day. I am also starting busprione and it is working. I had also heard about the rewiring of the brain and was a little disturbed as I had already been on it as needed for 2 years before taking it daily.
You will be under a medical supervision and I am sure they will know how to help you through this. I hope you much success.
I feel your concern. You will be in a hospital and someone will be close by. I do not always believe what I hear. Yes your brain is going to through some tough stuff coming off of it. But no one knows for sure what it does long term. Try to have faith you are going to be OK. There are many more drugs out there and just as many if not more alternatives. Your doc can help you with that. I will send a little prayer for you. If you can let us know how you are doing.
Dear drr0406, I am wishing you my best. You will get thru this and be under
constant medical supervision. Hang tough, and you will be O.K.~~dd~~
I was on klonopin for 9 years - and went through a horrific withdrawal, as it was done abruptly. I didn't know any better at the time, and that was done at a 2-week detox facility. There have been long-lasting effects in my thinking - mostly in my short-term memory. I've been off it for more than a dozen years, and still feel my thinking has changed - but it could very well also be age. The keys to getting off this drug are using an anti-seizure medication while doing it - and - tapering down very, very slowly. I don't quite understand the idea of admitting you to a hospital, as the tapering should be done over several months, not during a short-term hospital stay. If I had it to do over again, I'd definately do the slow process of gradually tapering. The abrupt way I went through put me through 3 solid weeks of continual panic attacks... and I'd never had one before!
I was on a high dose of Klonopin for 20 years and am now off. I was originally on 6 mg, 5 in the morning and 1 at night. I managed to quit the 1 mg at night. Only recently by tapering off of it in .25 mg increments every two weeks (less as the dose got lower). I did it on my own. I had actually taken Xanax then Klonopin for just over 20 years but realized that I would hit the 20 year mark with the Klonopin in 2015. No thanks. You don't need the hospital, just do it slowly as mentioned above. You can taper at a very small does for a long while if that makes it easier. You can do this. More later as I'm exhausted.
All's I can say is never never never go off any benzodiazepine abruptly, especially after long-term use. This was done to me in a hospital 25 yrs ago, but now that I'm older, don't think I could go thru it yet again. I'm concerned the dr thinks this can be safely done in a hospital (which is usually for a 1-2 wk period). That is just not true. It might take you 2 yrs to very slowly cut down, but that's how to protect your body and brain. Most of are anxious to get off this stuff asap (as I was), but it's not good for you. Don't want to scare you, but look at 'protracted benzodiazepine withdrawal' articles. Hopefully this won't happen to you - less chance if you taper slowly. Has the dr considered adding an SSRI to help you take less of the Klonopin? If not, he should have tried this.
I took between 4 to 6 mgs daily for about 8 years. Although I didn't have any seizures, I did feel at times my mind was racing so much that it felt as though I was going to. I felt disassociated and kind of outside myself. My eyes felt like they were going to pop out of my head and vision was so off like I was in a tunnel. Sooo hard to explain. The physical symptoms were almost unbareable as I was so extremely weak and my legs always hurt. I could barely walk up steps. Almost as if I had restless leg syndrome in both legs. The numbing was horrible in my right foot and I was always always sweaty. Especially in my hands snd feet. Always cold and clammy. I thought I would never be normal again. Well, I got thru!!! Clean for almost 6 months. Yaaayyy. No physical symptoms at all. Mental will take a while I feel. Still have some clinching of teeth and every so often my OCD is wacky. Good news is I have ZERO anxiety or panic. The Klonopin was actually causing them.
Just 20 mgs of lexapro and trazadone for sleep. All good. I feel all benzos should be outlawed. They are evil. Good luck and you CAN do this.
I have been on Clonazepam for about ten years, my highest dose was 1 mg 3 times a day. Now I take.5 mg twice a day. I have quit several times with no withdrawal. In fact, I've been on 17 psych meds and never had any withdrawals. Many (SSRI's) I quit in two weeks. Other times I cross tapered to another med in two weeks. Not everyone experiences withdrawals.
I take 2 Klonopin pills in the morning and sometimes a half a pill if I’m going somewhere specific. I take this medicine for Cervical Dystonia
- Klonopin Information for Consumers
- Klonopin Information for Healthcare Professionals (includes dosage details)
- Side Effects of Klonopin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.